Written by Dr. Gregory Bartha
We admitted an eleven year old boy to the Cross Clinic. He had fallen from a mango tree and had fractured an arm and a leg. This was bad enough, but soon he developed other problems. The knee on the uninjured leg became swollen and hot and extremely painful, and he was running a high fever. I thought the knee was most likely infected and started him on Ceftriaxone, a strong antibiotic which should be effective in treating bone and joint infections. But he did not improve and we transferred him to Mbale Regional.
The hospital was short of supplies. I had to pay for IV fluids, antibiotics, bandages, and sterile gloves. I switched him to an Egyptian brand of Ceftriaxone because the type manufactured in India and used widely in Uganda has been reported to be substandard. The boy continued to have high fever and terrible pain. He was just getting IV acetaminophen (Tylenol). I brought him tramadol tablets. The doctors at the hospital irrigated and cleaned out the infected knee and took cultures. Staph grew out. The doctors then changed his antibiotic to IV Cipro. I did not think that was a very good choice, but the boy gradually improved and was discharged. All this occurred just about the time I was leaving Uganda to return to the US. The latest information I have is that the family is requesting a wheelchair. I hope he will improve in the future.